A 59-year-old Caucasian woman presented to our clinic on April 28, 2020 for a second opinion of a progressive rash for three months. Her past medical history is significant for mild psoriasis, type 2 diabetes mellitus, dyslipidemia, anemia, seizure, neuropathy, subarachnoid hemorrhage, cerebrovascular accident November 2018, hypertension, gastroesophageal reflux disease, and chronic kidney disease.

Her current medications included carvedilol, warfarin, levetiracetam, hydrochlorothiazide, amlodipine, atorvastatin, glimepiride, and omeprazole. On physical examination, she had generalized red superficially scaling patches covering more than 60 percent of her total body surface area. She had a tense bullae on her abdomen. Many of the patches were well demarcated, surprisingly sparing the intertriginous areas, including the axilla and inframammary areas. A presumptive diagnosis of acute generalized exanthematous pustulosis (AGEP) was made.

A 3mm punch biopsy was performed for pathology with a diagnosis of intracorneal neutrophils and mixed dermal inflammation. A shave of the entire bullae on the abdomen was performed with the diagnosis of an inflammatory predominate subepidermal blister. Laboratory examination revealed WBC 13.8k/cmm (4.9-10.1), hemoglobin 10.1 g/dl (11.9-16.1), hematocrit 31.1% (36.9-47.1), ESR 89mm/hr (0-30), BUN 42mg/dl (9.8-20.1), creatinine 2.24mg/dl (0.57-1.11), glucose 315mg/dl (70-105), calcium 8.5mg/dl (8.4-10.2).

We discussed her care with her primary care physician and asked her to stop both her amlodipine and any other nonessential medications. We discussed her care with her treating dermatologist for the past 3.5 months. Their presumptive diagnoses included erythema annulare centrifigum, tinea corporis, pityrasis rosea, secondary syphilis, pityrosporin folliculitis, and AGEP. We requested records, which were reviewed. She had a negative KOH. Skin culture demonstrated normal flora. A biopsy was performed more than 100 days before she presented to us on January 15, 2020 with the diagnosis of acute generalized exanthematous pustulosis. Prior treatments included intramuscular triamcinolone 80mg twice, oral prednisone, oral doxycycline, oral cephalexin, oral fluconazole, topical betamethasone, topical sarna, and ketoconazole shampoo.

Our treatment plan included stopping her omeprazole and atorvastatin. By patient request we refilled her oral prednisone, despite the risks of systemic prednisone generally and specifically her personal increased risks given her diabetes and that we were amid the COVID-19 pandemic. We also prescribed wet to dry dressings with triamcinolone cream and Crisco.

She was reevaluated in clinic six days after she presented to us. Please refer to the photos on her first visit April 28, 2020 and her second visit May 4, 2020 on the following pages. Her improvement was dramatic. She continues to be clear six weeks after initial evaluation.

Discussion

We present this case because it was a learning case for us. AGEP is a very unusual diagnosis that we have rarely seen in more than 20 years of clinical practice. According to the literature, it is usually attributed to a medication and quickly resolves within a few days of withdrawing the offending medication. We could not find any cases in the literature where AGEP lasts more than three months. We also could not find any cases in the literature where AGEP is also associated with subepidermal bullae. Our patient only had one bullae on our exam. She stated the “deep” blister was new and we hypothesize that she may have been experiencing epitope spreading and developing antibodies to other autoantigens. We did not perform direct immunofluorescence and now she is clear without any exanthema or bullae.

Figure 1, 2 and 3. Well demarcated yet diffuse superficially exfoliative erythematous patches sparing the intertriginous areas.

The clinical presentation to us was striking, because of the amount of exfoliative erythroderma she had as well as the well demarcation and sparing of intertriginous areas. Typically both AGEP and pustular psoriasis involve the intertriginous areas.

It was also dramatic that she cleared within six days of presentation after stopping her calcium channel blocker as well as taking oral and topical steroids. Given the fact that she did not clear with systemic steroids in the past and she has remained clear for six weeks, we attributed her improvement to the withdrawal of the calcium channel blocker.

Figure 4. Close up of the abdominal skin. A 3mm punch biopsy was taken at site A and a shave removal of the blister was performed at site B.

In reviewing the literature, we learn that Acute Generalized Exanthematous Pustulosis (AGEP), also known as toxic pustuloderma, is a rare skin condition that results in upwards of 100 non follicular pinpoint pustules less than 5mm in diameter covering the whole body. Due to the severity, it is often considered a severe cutaneous adverse reaction (SCAR) to a medication. Ninety percent of AGEP cases occur whenever the patient begins a new drug.1 The drug, usually being an antibiotic, starts creating pustules near the face and flexural folds and then spreads to the trunks and limbs. It will eventually cover the whole body, hence being generalized. AGEP comes with discomfort and in most cases fever. It can also lead to other serious health issues such as high output heart failure. It can occur in any patient but is more commonly found in people in their mid-fifties. It is slightly more predominant in women, as well.2 The literature states that flexural areas are commonly involved. In our patient, these areas were dramatically spared, as seen in the photos. Oral lesions have been reported. Many of the patients have known kidney dysfunction.

Figures 5 and 6. Mild erythema with no scale apprecaited six days after presentation. Intervention included discontinuing calcium channel blocker as well as starting topical and systemic steroids.

Characteristics of AGEP include rapid and sudden appearance. Pustules will also form about the body. AGEP can sometimes be confused with pustular psoriasis.3 They both create pustules and cause similar levels of discomfort. While both have similar properties, the main way to recognize a difference is in the time frame of when the patient has had the pustules. Pustular psoriasis is more likely to reoccur and naturally regress. It can also occur due to family history. AGEP runs a self-limited course and occurs most commonly a couple days after the introduction of a drug. Eosinophils and marked papillary edema can also help distinguish AGEP from pustular psoriasis. It is important to know which drugs are known to cause AGEP in order to properly diagnose it.

AGEP is most caused by antibiotics such as penicillins, cephalosporins, sulfonamides, and quinolones.4 Other drugs that have been known to cause it are oral antifungals, calcium channel blockers, hydroxychloroquine, carbamazepine, paracetamol, and pristinamycin.5 Chemotherapeutic agents and radiocontrast material have also been shown to cause AGEP. Besides drugs and treatments for other problems, mercury and brown recluse spider bites have been attributed as causative agents.

Luckily, there is a fairly simple way to treat AGEP. Most often, discontinuation of the drug greatly reduces the severity of the rash, and eventually it will completely go away. It can also be managed through topical corticosteroids and antihistamines. Occasionally, systemic corticosteroids may be required to help against inflammation. Severe cases may need cyclosporine, infliximab, or etanercept to quickly stop pustulation and hasten recovery.

The differential diagnosis for AGEP includes Stevens-Johnson syndrome, toxic epidermal necrolysis, drug hypersensitivity syndrome, other drug eruptions, generalized pustular psoriasis, and neutrophilic dermatoses.

Biopsy of affected skin often demonstrates subcorneal pustules with neutrophils. Abnormal laboratory findings in patients with AGEP often show neutrophilia and eosinophilia as well as increased inflammatory markers and abnormalities with kidney functions and liver functions tests.

In conclusion, diffuse erythema and pustules is concerning. We present this case because of the 3.5-month history of the condition with resolution within six days of stopping a calcium channel blocker. It is important to be aware of AGEP as well as to understand the differences between AGEP and pustular psoriasis. Dermatologists should know which medications are commonly associated with AGEP.

1. Acute generalized exanthematous pustulosis: An Update. 2018. Retrieved from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5838751/ Accessed July 1st, 2020.

2. Lockwood, Stephen and Saavedra, Arturo. Acute Generalized Exanthematous Pustulosis. ScienceDirect. 2018. Retrieved From: https://www.sciencedirect.com/topics/medicine-and-dentistry/acute-generalized-exanthematous-pustulosis# Accessed July 1st, 2020.

3. Sousa AS, Lara OA, Papaiordanou F, Marchioro GS, Tebcherani AJ. Acute generalized exanthematous pustulosis x Von Zumbusch’s pustular psoriasis: a diagnostic challenge in a psoriatic patient. An Bras Dermatol. 2015 Jul-Aug;90(4):557-60.

4. Purvis, Diana. Acute generalised exanthematous pustulosis. DermNet NZ. 2015. Retrieved From: https://dermnetnz.org/topics/acute-generalised-exanthematous-pustulosis/ Accessed July 1st, 2020.

5. Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, Mockenhaupt M, Fagot JP, Roujeau JC. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol. 2007 Nov;157(5):989-96.